How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16210
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 7 year old German Shepherd has been on Temaril-P

Customer Question

Hello,
My 7 year old German Shepherd has been on Temaril-P since April 9th. He took 1/2 tablet twice a day for a week then 1/2 tablet once a day for a week then 1/2 tablet every other day. This was for a skin breakout under the armpits and the groin area and stomach area. Before taking this my vet had him on herbs since February and that was not working so he switched to the temaril-p and that wasn't clearing it up very well either. Three weeks ago he put him on cephalexin for a week and it was helping and then decided to go another week to clear him more. It worked well and he has just a little left. During this time my dog would no longer eat his raw food diet so I switched him to kibble. The last three days he has been totally out of sorts. Pacing and not wanting to lay down and last evening I took him to the emergency vet. His urine was dripping out of him quite a bit and he was so uncomfortable. The vet there said I might want to ask my vet to discontinue the temaril-P since his skin looked much better. He has been drinking excessively and last night he had really bad gas issues and the vet said he probably was in alot of pain with that. He never passed gas when on raw food but now on kibble I am noticing it alot. Tonight he is acting the same way. Like he is so uncomfortable and will not go to sleep. Mind you this is a German Shepherd and is very mild and docile. He has been totally out of character. Could I possible not give him any more of this temaril. I am quite scared of his behavior right now and my vet is away until Monday for conferences. Thank you for your time.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Thank you,
Now if he is showing these signs and is on the every other day dose, then you can absolutely stop the Temaril-P now. The main concern with any steroid medication is that it needs to be weaned down and not stopped cold turkey. But if he is already at the every other day level, then it would be fine to just stop.
Otherwise, I would note that we do need to keep an eye on him in general. It is possible that the steroids have dampened his immune system and we have a brewing GI bug triggering his signs. As well, it is possible that the effects it has on lowering stomach mucus is causing upset or even a stomach ulcer (do keep an eye that his gums stay pink and that he doesn't have black stools since those would be warning signs of an ulcer). As well, it is likely the cause for his increased urination (and possible increased thirst).
Otherwise, since he has had a lot of gas and possible gas pains, I do want to touch on some supportive care. Further to pain relief, I would note that you can try to reduce his gas with Gas x (simethicone). When doing so, we often use a dose of 1mg per pound or their body weight every 6-8 hours as needed.
As well, if you were concerned that the steroids have irritated his stomach, I would note that you could also cover bases with an antacid. There are a range OTC that we can use for our dogs. The main ones we use are:
*Pepcid (More Info/Dose @ http://www.petplace.com/drug-library/famotidine-pepcid/page1.aspx#.VGJLgsn9XPg)
*Zantac (More Info/Dose @ http://www.petplace.com/drug-library/ranitidine-hcl-zantac/page1.aspx)
So, these would be an option to rule out stomach upset from the medication as well as protect it if there is a brewing ulcer behind his signs.
For the longer term issue and to try to prevent theses painful episodes from happening, you can supplement his diet with activated charcoal. This is available OTC at most pharmacies and can reduce gas and its related stomach discomfort. It comes in a range of preparations from direct additives (ie BCK granules) that can be mixed into food. There are also a range of palatable charcoal based biscuits that can help settle the stomach and settle gas. Also there are some holistic preparations (http://www.nativeremedies.com/petalive/products/flatulence-preventer-gas-relief-dogs-cats.html) on the market that might be helpful if gas is involved in his discomfort.
Further to all of this, to rule out and address any underlying gut bacterial microflora imbalance that the steroids could have triggered, you can try a GI supportive treatment to see if you can just restore his GI balance. Examples that would be worth using would be GI microflora supports like Fortiflora or Pro-Kolin Enterogenic. They can help restore gut bacteria balance and reduce gas and GI upset that way. And all are available OTC at vets, pet stores, and even on Amazon.
Overall, it is reasonable to wean down those steroids or stop them all together if he is on the every other day tier of treatment. Otherwise, do consider the above to see if you can get him comfortable and settled as the steroids pass out of his system.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best, *****
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )